Tennessee, 2012

Damaging Wind in Tennessee, July 3, 2012

July 3, 2012 · NWS MRX · 1 event in 1 county or zone

Weak to moderate instability and orographic lift led to the development of isolated severe thunderstorms across Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak to moderate instability and orographic lift led to the development of isolated severe thunderstorms across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 2:31 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 2:31 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT TUE JUL 3 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...RADAR INDICATING SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A SHORTWAVE. WILL KEEP THE HIGHEST
CHANCES FOR THE EVENING HOURS FOR TONIGHT. ANOTHER SHORTWAVE
TRACKING THROUGH THE AREA BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. WILL KEEP THE HIGHEST CHANCES FOR THE AFTERNOON HOURS.
TEMPERATURES SHOULD BE ABOVE NORMAL AGAIN...BUT NO RECORDS SHOULD
BE BROKEN. GUIDANCE TEMPERATURES LOOKED REASONABLE...STAYED CLOSE.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS HAVE
DIVERGED IN THEIR SOLUTIONS FROM THE PAST TWO MAJOR RUNS. THE GFS
CONTINUES TO BE THE MOST PERSISTENT HOWEVER NAM HAS HANDLED
PRECIPITATION BETTER. STILL SEEMS REASONABLE TO HAVE HIGH END
CHANCE POPS ESPECIALLY OVER SW VIRGINIA AND NE TENNESSEE. WITH A
LOT OF CONVECTION STILL DEVELOPING BY EARLY EVENING...EXPECTING THE
ACTIVITY TO SLOWLY DISSIPATE BEFORE MIDNIGHT. THIS MAY INHIBIT THE
CELEBRATION ACTIVITIES PLANNED FOR AFTER DARK. CERTAINLY NOT CLEAR
CUT AND CONFIDENCE FROM YESTERDAY/S FORECAST IS SLIGHTLY LOWER.

BOTH THE GFS AND NAM AGREE ON A MCS TYPE SYSTEM MOVING SOUTH TO
SOUTHWEST OUT OF THE OHIO VALLEY WEDNESDAY NIGHT AND INTO THURSDAY.
BOTH MODELS ARE BULLISH IN COVERAGE ACROSS THE FORECAST AREA AND A
SYSTEM LIKE THIS COULD BRING BENEFICIAL RAINFALL TO THE REGION.

THE GRIP OF THE UPPER HIGH BEGINS TO TAKE HOLD OF THE REGION ONCE
AGAIN. THIS SHOULD PRODUCE WELL ABOVE NORMAL DAYTIME TEMPERATURE
TRENDS AND LOWER RAINFALL CHANCES. THE FAVORED HIGHER TERRAIN OF
EXTREME EASTERN TN LOOKS LIKE THE BETTER BET.

LONGER RANGE MODELS STILL INDICATE A COLD FRONT APPROACHING THE
FORECAST AREA SATURDAY NIGHT INTO SUNDAY. CONFIDENCE IS PRETTY HIGH
THAT FOR RAINFALL ACROSS MUCH OF THE REGION SUNDAY AND MONDAY AS THE
UPPER RIDGE BREAKS DOWN AND A COLD FRONT MOVES SOUTHWARD INTO
AL/GA/SC AND NC. EXPECT THIS WEEKEND DAYTIME TEMPERATURES TO BE WELL
ABOVE NORMAL...NEAR 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  71  96  72 /  30  30  40  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  93  71  95  71 /  40  30  40  30  20
OAK RIDGE, TN                       69  94  71  96  70 /  30  30  40  30  20
TRI CITIES AIRPORT, TN              65  91  64  93  64 /  40  30  50  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/AC
Hazardous weather outlook, Jul 3, 4:15 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT TUE JUL 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT TUE JUL 3 2012 /415 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF RELIEF FROM
THE HEAT...GENERALLY ACROSS THE REGION AND NOT CONFINED TO THE
HIGHER TERRAIN AREAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO QUARTER SIZE...AND
WIND GUSTS UP TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS.
SOME SPOTTY TORRENTIAL RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD
TO LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
ON THE 4TH OF JULY...AND CONDITIONS ARE FAVORABLE FOR A FEW STRONG
TO SEVERE STORMS TO OCCUR IN THE AFTERNOON AND EVENING. DAMAGING
WINDS OF 60 MPH OR GREATER...QUARTER SIZED OR LARGER HAIL...AND
LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE
WITH THE STRONGEST STORMS.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...GENERALLY EACH
AFTERNOON OR EVENING THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
THE MAIN THREATS WOULD BE WINDS GUSTING TO 50 MPH OR HIGHER AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED IN THE AFTERNOON AND EVENING
...ESPECIALLY ON THE 4TH OF JULY.

TG

In the hours before

Special weather statement, Jul 3, 1:32 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 3 2012

TNZ012-031930-
SCOTT TN-
232 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 330 PM EDT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL SCOTT COUNTY...WHICH
WERE SLOWLY DRIFTING EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 3, 1:40 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT TUE JUL 3 2012

TNZ013-036-031945-
ANDERSON TN-CAMPBELL TN-
240 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND ANDERSON COUNTIES
UNTIL 345 PM...

AT 237 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR ROSEDALE AND NORMA...WHICH WERE
SLOWLY DRIFTING EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 3, 1:47 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT TUE JUL 3 2012

VAZ005-006-008-031945-
RUSSELL VA-SCOTT VA-WASHINGTON VA-
247 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...RUSSELL...AND WASHINGTON
COUNTIES UNTIL 345 PM...

AT 243 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN SCOTT AND WESTERN
RUSSELL COUNTIES...WHICH WERE MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 3, 2:41 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT TUE JUL 3 2012

TNZ018-046-047-032030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
341 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND JOHNSON COUNTIES UNTIL
430 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HAMPTON...OR 7 MILES EAST OF
ELIZABETHTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DOEVILLE...ROAN
MOUNTAIN...ELK MILLS AND NEVA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 3, 3:06 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT TUE JUL 3 2012

TNZ067-068-083>086-032045-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
406 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN...
LOUDON...ROANE AND RHEA COUNTIES UNTIL 445 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT
5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. OTHER STRONG STORMS WERE OVER NORTHERN
MEIGS AND RHEA COUNTIES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
MADISONVILLE AND PHILADELPHIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD
Special weather statement, Jul 3, 3:23 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE JUL 3 2012

TNZ017-018-VAZ008-032115-
JOHNSON TN-SULLIVAN TN-WASHINGTON VA-
423 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME
EASTERN SULLIVAN COUNTIES UNTIL 515 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MOUNTAIN CITY...MOVING EAST
AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
ANOTHER STRONG STORM WAS LOCATED NEAR DAMASCUS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
DAMASCUS AND LAUREL BLOOMERY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 3, 3:37 PM EST
Where
Monroe County, Sweetwater
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -84.470

Several trees were reported down across northern Monroe county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388558.